Virginia, 2012

Hail and Damaging Winds in Virginia, July 30, 2012

July 30, 2012 · NWS RNK · 5 events in 3 counties and zones

The area was under a broad upper trough with a still very moist (surface dew points in the mid-60s) and unstable air mass in place (afternoon CAPES approached 2000 J/kg). A weak east to southeasterly flow into the mountains and contributed to the development of a few storms in the afternoon while an upper trough axis over the Piedmont led to isolated strong to severe thunderstorms in that area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

The area was under a broad upper trough with a still very moist (surface dew points in the mid-60s) and unstable air mass in place (afternoon CAPES approached 2000 J/kg). A weak east to southeasterly flow into the mountains and contributed to the development of a few storms in the afternoon while an upper trough axis over the Piedmont led to isolated strong to severe thunderstorms in that area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 30, 6:34 PM EST, 26 minutes earlier.

Area forecast discussion, Jul 30, 6:34 PM EST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
734 PM EDT MON JUL 30 2012

.SYNOPSIS...
HIGH PRESSURE WILL DRIFT EAST TO OFF THE MID ATLANTIC COAST THIS
EVENING. RETURN SOUTHEAST FLOW AROUND THE HIGH WILL CONTINUE TO BRING
INCREASING MOISTURE INTO TONIGHT. AN UPPER LEVEL TROUGH OF LOW
PRESSURE WILL THEN RESIDE OVER THE EASTERN UNITED
STATES...YIELDING THE POTENTIAL FOR UNSETTLED WEATHER INTO MID
WEEK.

&&

.NEAR TERM /THROUGH TUESDAY/...
AS OF 245 PM EDT MONDAY...

CONVECTION REMAINS QUITE ISOLATED OVER THE REGION THIS AFTERNOON
WITH THE DEEPER MOISTURE TO THE SE AND ONLY WEAK SUPPORT IN PLACE
UNDER MODEST INSTABILITY ATTM. EXPECT THIS OVERALL TREND TO PREVAIL
INTO THE EVENING WITH WIDELY SCATTERED SLOW MOVING STORMS BEING
DRIVEN BY OLD OUTFLOW AND WEAK SE FLOW INTO THE RIDGES. THUS WILL
KEEP THE GOING SHOTGUN TYPE PATTERN OF LOW POPS FOR ISOLATED HEAVY
RAIN PRODUCING CONVECTION UNTIL SUNSET. NEXT FAINT MID LEVEL WAVE
WILL BE CROSSING THE REGION UNDER NW FLOW ALOFT OVERNIGHT WHILE THE
FLOW GRADUALLY VEERS FROM LIGHT SE TO SOUTH BY MORNING. LOTS OF
UNCERTAINTY AS TO WHETHER OR NOT THIS RESULTS IN LINGERING BANDS OF
SHRA ESPCLY BLUE RIDGE INTO THE EARLY MORNING HOURS. MOST SHORT TERM
GUIDANCE HAS DOUBTS ABOUT IT WHILE BOTH THE NAM/GFS HAVE SOME SHRA
IN SPOTS SO GIVEN LIGHT EASTERLY FLOW/HIGH PWATS DECIDED TO LEAVE IN
A RIBBON OF CHANCE TO SLIGHT POPS MAINLY CENTRAL SECTIONS OVERNIGHT.
OTRW PC WITH PATCHY FOG AROUND AND LOWS MAINLY IN THE 60S.

NEXT MUCH STRONGER SHORTWAVE WILL DIVE SE AROUND THE EASTERN 5H TROF
AND THRU THE TN VALLEY BY MORNING...CROSSING THE SRN APPALACHIANS
TUESDAY AFTERNOON. BEST LIFT WITH THIS FEATURE LOOKS TO PASS TO THE
SOUTH...CLOSER TO THE RESIDUAL SURFACE FRONT WHERE A COMPLEX OF
STORMS APPEARS LIKELY. THIS MAY TEND TO LIMIT THE COVERAGE OF
CONVECTION FURTHER NORTH BUT STILL ENOUGH INSTABILITY AND WEAK UVV
RIGHT UNDER THE TROF AXIS TO PRODUCE A FEW BANDS OF TSRA. HOWEVER
COVERAGE IN QUESTION AND MAY BE BELOW LIKELYS BUT LEFT IN SINCE
ALREADY IN PLACE AS MAY LINE UP ALONG THE SRN BLUE RIDGE WITH THE
FLOW MORE SW LATER IN THE DAY. ELSW KEPT IN DECENT CHANCE POPS
ALTHOUGH STORMS SHOULD BE MOVING A LITTLE FASTER WITH A LITTLE MORE
OF A JET ALOFT IN PLACE. HIGHS RANGING FROM 78-85 MOUNTAINS TO THE
MID/UPPER 80S OUT EAST WITH MORE AFTERNOON SUN LIKELY.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
AS OF 250 PM EDT MONDAY...

RH WILL BE DECREASING ALOFT INTO WEDNESDAY AS WEAK LOW PRESSURE
MOVES OFF THE CAROLINA COAST SHOULD LIMIT STORMS SOUTH OF RT 460 ON
WEDNESDAY...AND THOSE MAY ONLY BE SCATTERED AT BEST. THIS TREND
CONTINUES INTO THURSDAY WITH WAA ALOFT ALLOWING H85 TEMPS TO REACH
+20C. EVEN LESS CLOUDS AND A SMALLER CHC OF STORMS HAN EVEN
WEDNESDAY...SHOULD ALLOW SOME SPOTS TO REACH THE LOWER 90S ONCE
AGAIN. DEWPOINTS WILL REMAIN IN THE UPPER 50S TO MIDDLE 60S SUCH
THAT THE AIR MASS WILL NOT FEEL TOO OPPRESSIVE.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 23 PM EDT MONDAY...

WITH MORE PERSISTENT SOUTHERLY FLOW DEVELOPING INTO THE
WEEKEND...DEWPOINTS WILL BE ON THE RISE AND SO WILL INSTABILITY AS
RH INCREASES AT H7 AND H5. SHOWERS AND STORMS WILL BE MORE NUMEROUS
ON SUNDAY IN COMPARISON TO SATURDAY. ALTHOUGH H85 TEMPS MAY RISE A
FEW MORE DEGREES...MAX T WILL BE STUNTED BY MORE CLOUDS AND
THUNDERSTORMS. A COLD FRONT DROPS OUT OF THE GREAT LAKES EARLY NEXT
WEEK...SUCH THAT SHOWERS AND STORMS WILL BE MOST LIKELY ON MONDAY
AND MONDAY NIGHT. HIGH TEMPS SHOULD BE IN THE MIDDLE 80S TO LOWER
90S THROUGH THE PERIOD.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
AS OF 730 PM EDT MONDAY...

MSAS ANALYSIS OF THETA-E HAVE HIGHEST VALUES AND BEST INSTABILITY
OVER CENTRAL VIRGINIA AND SOUTHERN WEST VIRGINIA. BETWEEN THESE
TWO REGIONS...RADAR SHOWING ISOLATED THUNDERSTORMS NEAR DAN AND
LWB. EXPECT AN OVERALL WEAKENING TREND OF STORMS...ESPECIALLY
AFTER SUNSET.

MODELS BRING IN MVFR CEILINGS EAST OF THE BLUE RIDGE OVERNIGHT.
HAVE MVFR CEILINGS AT ROA/LYH/DAN AND BCB AFTER 10Z. LWB HAD RAIN
THIS AFTERNOON SO WITH THE MOIST GROUND CONFIDENCE IN LIFR FOG IS
HIGH FOR LATE TONIGHT.

LOW CIGS AND FOG SHOULD SLOWLY BURN AWAY TUESDAY MORNING BUT MAY
TAKE UNTIL LATE MORNING FOR A RETURN TO VFR IN THE VALLEY
LOCATIONS. HOWEVER ANY HEATING WILL AGAIN RESULT IN BKN CU FIELDS
BY MIDDAY. WITH YET ANOTHER SHORT WAVE TRACKING TO THE SOUTHERN
APPALACHIANS...BRINGING AN EVEN BETTER COVERAGE OF SHRA/TSRA FOR
THE AFTERNOON AND EVENING ON TUESDAY. HIGHEST PROBABILITY OF
THUNDERSTORMS WILL BE ALONG AND EAST OF THE BLUE RIDGE SOUTH OF
ROANOKE AFTER 20Z/4PM.

THE DAILY AFTERNOON AND EVENING THREAT OF SHOWERS AND
THUNDERSTORMS CONTINUES THROUGH THE WEEK BUT SHOULD BECOME MORE
ISOLATED WEDNESDAY AND THURSDAY. WEAK HIGH PRESSURE SETTLES IN
FROM THE WEST BY SATURDAY. OUTSIDE OF THIS MAINLY DIURNALLY
DRIVEN CONVECTION...THE ONLY OTHER FLIGHT WEATHER HAZARDS WOULD BE
FROM OVERNIGHT MVFR VALLEY FOG.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/WP
NEAR TERM...JH
SHORT TERM...KM
LONG TERM...KM
AVIATION...AMS/JH
Hazardous weather outlook, Jul 30, 2:29 PM EST, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
329 PM EDT MON JUL 30 2012

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-311930-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
329 PM EDT MON JUL 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

BANDS OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS MAY OCCUR
TUESDAY AFTERNOON. THE MAIN THREAT WILL BE DAMAGING WINDS ALONG
WITH VERY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 30, 3:58 PM EST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
458 PM EDT MON JUL 30 2012

VAZ033-044-302145-
FRANKLIN VA-PITTSYLVANIA VA-
458 PM EDT MON JUL 30 2012

...A STRONG THUNDERSTORM WILL AFFECT SMITH MOUNTAIN LAKE AND
EASTERN FRANKLIN AND NORTHWESTERN PITTSYLVANIA COUNTIES...

AT 455 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER PENHOOK...
MOVING WEST AT 5 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS STORM. IF YOU ARE
OUT ON THE WATER GET BACK TO LAND AND FIND A SAFE BUILDING OR SAFE
VEHICLE.

THIS STORM WILL BE NEAR PENHOOK AROUND 525 PM.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

LAT...LON 3698 7968 3708 7964 3708 7962 3706 7959
      3704 7960 3704 7958 3704 7955 3705 7955
      3703 7952 3697 7954

PH
Special weather statement, Jul 30, 4:20 PM EST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
520 PM EDT MON JUL 30 2012

VAZ047-302200-
BUCKINGHAM VA-
520 PM EDT MON JUL 30 2012

...A STRONG THUNDERSTORM WILL AFFECT EASTERN BUCKINGHAM COUNTY...

AT 516 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES WEST OF
CUMBERLAND...MOVING WEST AT 5 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL STAY OVER MAINLY RURAL AREAS OF BUCKINGHAM COUNTY
EAST OF DILLWYN.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

LAT...LON 3759 7828 3756 7829 3755 7831 3752 7833
      3743 7839 3744 7846 3760 7843 3761 7827
      3760 7827

PH
Special weather statement, Jul 30, 5:44 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
644 PM EDT MON JUL 30 2012

VAZ058-059-302315-
CHARLOTTE VA-HALIFAX VA-
644 PM EDT MON JUL 30 2012

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CHARLOTTE AND EASTERN
HALIFAX COUNTIES...

AT 641 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF CHASE CITY...MOVING WEST AT 25 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR REDOAK AROUND 655 PM...STAUNTON RIVER STATE
PARK AROUND 700 PM AND DRYBURG AROUND 705 PM.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

LAT...LON 3666 7862 3669 7865 3669 7867 3667 7870
      3663 7871 3663 7879 3683 7878 3681 7856
      3670 7864 3668 7862 3665 7856 3663 7855

PH
Special weather statement, Jul 30, 6:19 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
719 PM EDT MON JUL 30 2012

VAZ058-310000-
HALIFAX VA-
719 PM EDT MON JUL 30 2012

...A STRONG THUNDERSTORM WILL AFFECT HALIFAX COUNTY...

AT 715 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF REDOAK...MOVING WEST AT 20 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR SCOTTSBURG AROUND 730 PM.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

LAT...LON 3668 7864 3669 7867 3667 7869 3671 7893
      3683 7888 3677 7869 3676 7868 3674 7869
      3672 7867 3671 7867 3670 7864

PH
Special weather statement, Jul 30, 6:44 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
744 PM EDT MON JUL 30 2012

VAZ020-310015-
BATH VA-
744 PM EDT MON JUL 30 2012

...A STRONG THUNDERSTORM WILL AFFECT BATH COUNTY...

AT 741 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 12 MILES NORTHEAST
OF WARM SPRINGS...MOVING NORTHWEST AT 10 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR BURNSVILLE AROUND 805 PM.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

LAT...LON 3822 7970 3820 7955 3818 7951 3816 7952
      3818 7948 3817 7947 3816 7947 3807 7957
      3821 7977 3825 7975

PH
Special weather statement, Jul 30, 6:57 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
757 PM EDT MON JUL 30 2012

VAZ058-310045-
HALIFAX VA-
757 PM EDT MON JUL 30 2012

...A STRONG THUNDERSTORM WILL AFFECT HALIFAX COUNTY...

AT 754 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER HALIFAX...
MOVING WEST AT 25 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR RIDGEWAY AROUND 820 PM AND INGRAM AROUND 825
PM.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

LAT...LON 3670 7887 3667 7919 3684 7915 3689 7913
      3680 7885

PH

The radar

The Roanoke radar (KFCX), 140 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 lightning, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Bath

When
July 30, 7:00 PM EST
Where
Bath County, 2.34 mi NNE of Ft Lewis
Measured
50 kt (58 mph) estimated gust
Property damage
$600
Reported by
Public
Coordinates
38.160, -79.600

Trees were blown down on Indian Draft Road.

Lightning, Halifax

When
July 30, 7:20 PM EST
Where
Halifax County, 1.5 mi WSW of Halifax
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.764, -78.946

Lightning struck a house on Mountain Road.

Thunderstorm Wind, Pittsylvania

When
July 30, 7:47 PM EST
Where
Pittsylvania County, 0.69 mi N of Spring Garden
Measured
50 kt (58 mph) estimated gust
Property damage
$300
Reported by
911 Call Center
Coordinates
36.790, -79.300

Thunderstorm winds blew a tree down on Abbott place near Spring garden Road.

Thunderstorm Wind, Pittsylvania

When
July 30, 7:51 PM EST
Where
Pittsylvania County, 1.39 mi NNE of Chatham
Measured
50 kt (58 mph) estimated gust
Property damage
$300
Reported by
911 Call Center
Coordinates
36.839, -79.393

Thunderstorm winds brought down a tree near the intersection of North Main Street and White Street.

Hail, Pittsylvania

When
July 30, 8:10 PM EST
Where
Pittsylvania County, 2.57 mi NNW of Chatham
Measured
1 in hail
Reported by
Public
Coordinates
36.851, -79.425

Hail ranged from nickel to quarter size along Hawkins Road northwest of Chatham.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404389, 405418, 404391, 405416, 404390.